Increasing Safety for Law Enforcement Personnel and First Responders In Response to the Dangers of Fentanyl

Increasing Safety for Law Enforcement Personnel and First Responders

In Response to the Dangers of Fentanyl

 

Submitted by:  Narcotics & Dangerous Drugs Committee

NDDC .22.t16

Passed: November 2016

 

WHEREAS, fentanyl is a Schedule II controlled substance as set forth in the Controlled Substances Act; and

 

WHEREAS, under medical supervision, fentanyl is used as both an anesthetic and for pain management; and

 

WHEREAS, fentanyl pharmaceuticals are available as lozenges (fentanyl “lollipops”), transdermal patches, and injectables.  The Food and Drug Administration has warned that fentanyl patches are dangerous even after they have been used because they still contain high amounts of strong narcotic pain medication; and

 

WHEREAS, fentanyl is diverted for illicit use by pharmacy theft, illegal distribution by patients and registrants, fraudulent prescriptions and clandestine manufacturing; and

 

WHEREAS, fentanyl is sometimes mixed with other illicit white powder narcotics, typically heroin but also cocaine to increase their euphoric affects.

 

WHEREAS, fentanyl is also being pressed into pill form that may resemble other pharmaceutical pills such as oxycodone, Xanax, Norco and other similar pills.  It is visually indistinguishable from other white powder.

 

WHEREAS, fentanyl is approximately 80 to 100 times more potent than morphine and roughly 40 to 50 times more potent than pharmaceutical grade (100% pure) heroin;

 

WHEREAS, between 2013 and 2014, more than 700 fentanyl-related deaths in the United States were attributable to illicit fentanyl;

 

WHEREAS, drug users often overdose on illicit fentanyl because users are unaware that they are ingesting illicit fentanyl and do not anticipate the toxicity and potential lethality of illicit fentanyl;

 

WHEREAS, in 2016, the Drug Enforcement Administration issued a National Heroin Threat Assessment Summary, which found that “starting in late 2013, several states reported spikes in overdose deaths due to fentanyl and its analogue, acetyl-fentanyl”;

 

 

WHEREAS, carfentanil or carfentanyl, is an analogue of the synthetic opioid fentanyl, and is one of the most potent opioids known, and is 10,000 times stronger than morphine, making it entirely inappropriate for use in humans;

 

WHEREAS, fentanyl is easily absorbed in the blood stream through contact with the skin, and through the mucous membranes by touching the mouth, nose and eyes.  It is also ingested by accidentally inhaling airborne powder.  Minute amounts as small as .25 milligrams, can cause serious illness and death.  Fentanyl is extremely fast-acting in the blood stream and rapid response is critical.

 

WHEREAS, the Drug Enforcement Administration has issued a nationwide alert on fentanyl as a threat to health and public safety, and fentanyl is known to be lethal, even in dosages of as small as a microgram, one millionth of a gram – similar to just a few granules of table salt;

 

WHEREAS, illicit fentanyl has the potential to endanger public health workers, first responders, and law enforcement personnel who may unwittingly come into contact with illicit fentanyl by accidentally inhaling airborne powder;

 

WHEREAS, according to the Drug Enforcement Administration’s National Forensic Lab Information System, 13,002 forensic exhibits of fentanyl were tested by labs nationwide in 2015, up 65 percent from the 2014 number of 7,864;

 

WHEREAS, Law Enforcement Officers, First Responders and Evidence Personnel are advised to wear proper Personal Protection Equipment (PPE); at a Minimum Level PPE for all drug-related encounters which includes gloves, mask and eye protection and protect drug-detecting dogs as well;

 

WHEREAS, if a law enforcement officer believes an exhibit contains fentanyl, it is prudent not to field test it, but rather submit the material directly to the lab for analysis and clearly mark the submission paperwork to indicate that the item is suspected of containing fentanyl.

 

WHEREAS, Narcan (naloxone), an opioid antagonist, is an antidote for opiate overdose, when administered quickly and effectively, naloxone may immediately restore breathing.  It must be noted that a higher dose or several doses of naloxone may be necessary involving a fentanyl overdose;

 

RESOLVED, that the IACP is gravely concerned about the dangers law enforcement personnel and their canine drug-detecting partners are subject to each time they come into contact with fentanyl, and strongly encourages greater awareness regarding these dangers, and recommends law enforcement agencies adopt the best practices for safety and protection; and be it

 

FURTHER RESOLVED, that IACP supports continued dissemination of the Drug Enforcement Administration’s Roll Call training video outlining the dangers of fentanyl; and be it

 

FURTHER RESOLVED, that IACP recommends that the life-saving Narcan (naloxone) that blocks the effects of opioids and reverses an overdose be made available to state and local law enforcement and first responders around the country; and be it

 

FURTHER RESOLVED, that the IACP calls upon every state and local law enforcement agency to  conduct an immediate review of its unknown powder and drug collection and evidence processing protocols, as recommended by National Forensic Science Technology Center; and be it

 

FURTHER RESOLVED, that the IACP supports continued interagency coordination in seeking increased funding for and in disseminating equipment and training materials that is necessary to achieve the broadest implementation of best practices for protection and safety protocols.